Alert archive / Nebraska / Flash Flood Warnings in 2022
Flash Flood Warning 2, NWS Cheyenne, WY
NWS Cheyenne, WY issued this flash flood warning at Jul 6, 2022, 11:24 PM MDT for Box Butte County, Morrill County, Nebraska. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2022, 11:24 PM MDT (05:24 UTC)
- Expired
- Jul 7, 2022, 2:30 AM MDT
- In force
- 3 hr
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Box Butte County, NE, Morrill County, NE
The radar
The North Platte radar (KLNX), 191 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 11:39 PM MDT | HEAVY RAIN 1 | 4 Nnw Alliance, NE | CWOP SITE FW5765 ALLIANCE SITE. 1.0 INCH OF RAIN IN PAST 45 MINUTES. |
| Jul 7, 12:36 AM MDT | FLASH FLOOD | Alliance, NE | LAW ENFORCEMENT REPORTS VEHICLE WASHED OFF ROAD IN ALLIANCE. OCCUPANTS WERE ABLE TO GET OUT OF VEHICLE SAFELY. |
| Jul 7, 12:38 AM MDT | HEAVY RAIN 1.66 | 4 Nnw Alliance, NE | CWOP SITE FW5765 ALLIANCE. 1.66 INCHES OF RAIN IN 2 HOURS. |
| Jul 7, 12:53 AM MDT | HEAVY RAIN 1.58 | 5 Se Alliance, NE | RAINFALL OVER PAST 2 HOURS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 72 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 5.4 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -244 J/kg
- Mixed-layer LCL
- 2133 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- -37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
209
WGUS55 KCYS 070524
FFWCYS
NEC013-123-070830-
/O.NEW.KCYS.FF.W.0002.220707T0524Z-220707T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
1124 PM MDT Wed Jul 6 2022
The National Weather Service in Cheyenne has issued a
* Flash Flood Warning for...
Eastern Box Butte County in the panhandle of Nebraska...
Northeastern Morrill County in the panhandle of Nebraska...
* Until 230 AM MDT.
* At 1124 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1 inch of rain
has fallen. The expected rainfall rate is 0.75 to 1.25 inches in 3
hours. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Alliance, Hemingford, Berea, Wild Horse Butte and Alliance Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4220 10316 4239 10312 4240 10275 4209 10274
4209 10270 4200 10270 4201 10268 4195 10268
4193 10280 4200 10314
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.75-1.25 INCHES IN 3 HOURS
$$
Claycomb1 follow-up statement
831
WGUS75 KCYS 070824
FFSCYS
Flash Flood Statement
National Weather Service Cheyenne WY
224 AM MDT Thu Jul 7 2022
NEC013-123-070834-
/O.EXP.KCYS.FF.W.0002.000000T0000Z-220707T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Box Butte NE-Morrill NE-
224 AM MDT Thu Jul 7 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 230 AM MDT EARLY THIS MORNING
FOR EASTERN BOX BUTTE AND NORTHEASTERN MORRILL COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4220 10316 4239 10312 4240 10275 4209 10274
4209 10270 4200 10270 4201 10268 4195 10268
4193 10280 4200 10314
$$
FullerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 10:45 PM MDT, 39 minutes earlier.
Area forecast discussion, Jul 6, 10:45 PM MDT, 39 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1045 PM MDT Wed Jul 6 2022 .UPDATE... Issued at 900 PM MDT Wed Jul 6 2022 Westward moving outflow boundaries from convection in Sheridan County NE triggered scattered convection over portions of Sioux and Dawes counties this evening. Activity has been pulsy in nature, with localized moderate to heavy rainfall and perhaps some small hail. The showers and storms will gradually diminish late this evening into the early overnight, with areas of patchy low clouds and fog developing east of I-25 through early Thursday morning. && .SHORT TERM...(Tonight through Friday Night) Issued at 250 PM MDT Wed July 6 2022 Morning rain showers and cloud cover continues to impact the region as of 20Z this afternoon. While the welcomed rain showers have kept temperatures cooler than originally forecast, it has limited the daytime instability thus far. Monsoon moisture continues to advect into the region however, with elevated dew points in the 50s and 60s east of the Laramie Range, PWATs remain much above normal for those areas. Further to the west where cloud cover has begun to clear out, dew points remain lower in the 30s and 40s. Finally, scattered thundershowers have initiated where clearing near the CO/WY border has been present the last couple of hours. So far, the convection has been very slow moving, and sub-severe. This should amount to appreciable rainfall totals once we have a bit more convection initiate over our cwa, which supports the WPC Day 1 Marginal Risk for Excessive Rainfall Outlook. We also have a Marginal to portions of a Slight Risk for severe weather today. Not expecting a large outbreak to occur across the area, but an isolated severe storm or two prior to sunset is not out of the question. The surface high across the southeast CONUS responsible for moisture advection via clockwise flow from the Gulf of Mexico will continue to funnel moisture toward our cwa the remainder of today. This coupled with a semi-stationary frontal boundary near and along the Laramie Range will combine with instability, lapse rates, and moisture to assist with a prolonged window of showers and thunderstorms. Model sounding CAPE profiles show upwards of 1000 J/kg through this evening before the convection dissipates from west to east across the cwa. Dew points will remain elevated overnight, in addition to overnight lows in the 50s to low 60s. With the rainfall today and this evening, would expect weak upslope flow and light winds to result in areas of patchy fog. At the very least, low clouds are anticipated east of the Laramie Range through Thursday morning. More of the same will be present for Thursday as monsoon moisture continues to advect into the region. The upper level ridge will amplify slightly as its axis shifts to the east from the west coast, causing the cwa to have warmer temperatures. This will be felt by our western zones the most as dry air, hot temperatures, and breezy winds cause the RH to tank. RH levels will drop to between 10-20 west of the Laramie Range. Modeled 850mb temperatures will creep up to near +30C to +32C, with 700mb temperatures surging to +12C to +14C for areas west of the Laramie Range. Daytime highs of the low to upper 80s are expected for a majority of the cwa. Afternoon thunderstorms are anticipated along and east of the Laramie Range from 18Z Thursday through approximately 3Z Friday. A Marginal Risk exists for severe weather on Thursday, so wouldn't be surprised if a few strong thunderstorms develop, with another isolated severe storm or two being possible. The upper level ridge axis shifts directly overhead on Friday, and it will be hot and dry throughout the day. Widespread modeled 850mb temperatures of +30C to +33C across the entire cwa are shown, with 700mb temperatures of +13C to +18C also being modeled. Afternoon highs in the upper 80s to middle 90s are likely for Friday afternoon. Min RH values will bottom out in the lower teens across zones west of the Laramie Range. This is due to where the most of the dry air will exist, taking a little bit longer to scoot out of the forecast zones east of the Laramie Range. An isolated threat for a shower or two across the NE Panhandle is possible on Friday afternoon, but the chance is quite low at this time. Overnight lows will remain elevated on Friday night, with lows remaining in the in the 50s and 60s. .LONG TERM...(Saturday through Wednesday) Issued at 250 PM MDT Wed Jul 6 2022 Medium range models look on track for this weekend, showing the strong upper level high pressure over the central and southern Rocky Mountain region. This will result in hot temperatures and drier conditions due to strong midlevel subsidence associated with the upper level high. Any daytime convection will struggle to reach the midlevels of the atmosphere each day, so kept POP minimal and generally below 10 percent. PW's will decrease below one inch across the eastern High Plains, and drop down to a 0.50 inches or so west of I-25. Highs in the mid to upper 90s will be widespread, with afternoon temperatures between 100 to 105 across the western Nebraska Panhandle and portions of southeast Wyoming in and near the North Platte River valley. Models show a weak "cool" front moving across the region Sunday night as a Pacific upper level trough moves eastward near the Canada border. This front will dig south and stall along the Laramie Range by MOnday morning. There is a slight chance of nocturnal convection Sunday night along and east of the Laramie Range as this front makes its way south. Increased POP a bit, but did not add weather just yet since it will remain pretty dry in the residual boundary layer. Showers and thunderstorms will return to southeast Wyoming and western Nebraska Monday and Tuesday as easterly return flow off the Great Plains redevelops. PW's will increase above one inch for most of the area with slightly cooler afternoon temperatures in the 80s. Increased POP between 20 to 40 percent for both Monday and Tuesday. Some strong to marginally severe thunderstorms are possible mainly on Monday. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1046 PM MDT Wed Jul 6 2022 Current radar imagery has some lingering shower and thunderstorm activity across the northern Panhandle, triggering some moderate to heavy rainfall and a few lightning strikes detected. Should begin to see these systems dissipate within the next couple of hours with a bulk of the storms moving further eastward with light winds and clearing skies expected in the overnight hours. With the abundance of moisture at the surface, areas of patchy fog are possible for areas east of I-25. Latest HiRes model guidance has had a difficult time picking up on these features, keeping the bulk of the IFR fog east of KCYS and possibly across KAIA. Went ahead and trended visibilities down to 2SM for KAIA and will need to monitor throughout the night to determine if KCYS should be dropped towards IFR conditions during the same timeframe as KAIA. Storms expected to make a return tomorrow with continued monsoonal moisture advection into the region. The HRRR simulated reflectivity has convection beginning around 18z and pushing eastward into the Nebraska Panhandle by 23z. Will need to monitor for strong winds along the line of convective that is expected to develop. && .FIRE WEATHER... Issued at 213 PM MDT Wed Jul 6 2022 Fire weather concerns remain low for today due to recent rainfall across the area. Fuels are curing across most of the FWZ east of the Laramie Range as of today, but thundershowers will increase moisture. Min RH today will range from 30-40% in areas that see sunshine. Gusty and erratic winds can be expected 25-35+ mph for areas near thunderstorm activity. RH recovery overnight will be very good across all FWZs. Much warmer temperatures will occur Thursday, and Min RH will be 10-20% west of Laramie Range, causing elevated fire concerns. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...MAJ SHORT TERM...BW LONG TERM...TJT AVIATION...MRD FIRE WEATHER...BW
Hazardous weather outlook, Jul 6, 5:08 AM MDT, 18 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 508 AM MDT Wed Jul 6 2022 NEZ002-003-019>021-054-055-095-096-WYZ101>119-071115- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 508 AM MDT Wed Jul 6 2022 This hazardous weather outlook is for portions of the Nebraska panhandle...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT There is a marginal risk of isolated strong to potentially severe thunderstorms this afternoon and evening. Main hazards include strong, gusty winds, small hail, and heavy rain. Ponding of water on road surfaces and in urban areas is possible. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY There is a marginal risk of isolated strong to potentially severe thunderstorms on Thursday. Main hazards include strong winds, small hail, and heavy rain. Afternoon thunderstorm chances continue through Friday. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 6, 9:13 PM MDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
913 PM MDT Wed Jul 6 2022
NEZ095-096-070345-
North Sioux NE-South Sioux NE-
913 PM MDT Wed Jul 6 2022
...A strong thunderstorm will impact portions of central Sioux County
through 945 PM MDT...
At 913 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Agate Bed National Monument, or 38 miles northeast
of Torrington, moving northwest at 15 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Sioux
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4250 10356 4241 10369 4248 10389 4264 10371
TIME...MOT...LOC 0313Z 132DEG 12KT 4249 10370
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
JamskiThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 9:13 PM MDT | Special Weather Statement | CYS | Sioux | 32 min |
| Jul 7, 3:10 PM MDT | Special Weather Statement | CYS | Kimball | 35 min |
| Jul 7, 3:18 PM MDT | Severe Thunderstorm Warning | CYS | Kimball | 42 min |
| Jul 7, 3:28 PM MDT | Special Weather Statement | CYS | Sioux | 32 min |
| Jul 7, 3:55 PM MDT | Special Weather Statement | CYS | Sioux | 35 min |
| Jul 7, 4:40 PM MDT | Special Weather Statement | CYS | Dawes | 35 min |
| Jul 7, 4:56 PM MDT | Severe Thunderstorm Warning | CYS | Dawes | 64 min |
| Jul 7, 5:21 PM MDT | Special Weather Statement | CYS | Kimball | 39 min |
| Jul 7, 5:24 PM MDT | Special Weather Statement | CYS | Sioux | 36 min |
| Jul 7, 5:53 PM MDT | Special Weather Statement | CYS | Banner | 37 min |
Nearby
Flash Flood Warnings in Nebraska, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.